Oil-based paint poisoning
Oil-based paint poisoning occurs when large amounts of oil-based paint get into your stomach or lungs. It may also occur if the poison gets into your eyes or touches your skin.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Hydrocarbons are the primary poisonous ingredient in oil paints.
Some oil paints have heavy metals such as lead, mercury, cobalt, and barium added as pigment. These heavy metals can cause additional poisoning if swallowed in large amounts.
Various oil-based paints
Eyes, ears, nose, and throat:
- Blurred or decreased vision
- Difficulty swallowing
- Eye and nose irritation (burning, tearing, redness, or runny nose)
- Shallow breathing -- may also be rapid, slow, or painful
- Stupor (decreased level of consciousness)
- Burning feeling
- Numbness or tingling
Stomach and intestines:
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
If the chemical was swallowed, immediately give the person a small amount of water or milk to stop the burning, unless instructed otherwise by a health care provider. Do NOT give water or milk if the patient is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition (for example, is the person awake or alert?)
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
However, do NOT delay calling for help if this information is not immediately available.
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done.
Symptoms will be treated as needed. The person may receive:
- Airway and breathing support, including oxygen. In extreme cases, a tube may be passed through the mouth into the lungs to prevent aspiration.
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Endoscopy - a camera down the throat to see burns in the esophagus and stomach
- Fluids through a vein (IV)
- Laxatives to move the poison quickly through the body
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage). This will generally be done only in cases in which the paint contains toxic substances that are swallowed in large amounts.
- Washing of the skin and face (irrigation)
Survival past 48 hours is usually a good sign that the person will recover. If any damage to the kidneys or lungs has occurred, it may take several months to heal. Some organ damage may be permanent. Death may occur in serious poisonings.
Gummin DD. Hydrocarbons. In: Nelson LS, Lewin NA, Howland MA, et al., eds. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill Medical; 2011:chap 106.
Kulig K. General approach to the poisoned patient. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 147.
Lee DC. Hydrocarbons. In: Marx J, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013: chap 158.
Lewin NA, Nelson LS. Dermatologic principles. In: Nelson LS, Lewin NA, Howland MA, et al., eds. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill Medical; 2011:chap 29.
Wax PM, Wong SC. Hydrocarbons and volatile substances. In: Tintinalli JE, Stapczynski JS, Ma OJ, et al., eds. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, NY: McGraw-Hill Medical, 2011:chap 194.
|Review Date: 11/2/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.